Hail, Coles
- When
- March 13, 7:22 PM CST to 7:27 PM CST
- Where
- Coles County, Lerna
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.420, -88.280
A slow-moving warm front lifting northward into central Illinois triggered a couple waves of strong to severe convection during the evening of March 13th and again during the early morning of March 14th. with the largest stones up to the size of golf balls being reported near Charleston in Coles County during the evening of the 13th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A slow-moving warm front lifting northward into central Illinois triggered a couple waves of strong to severe convection during the evening of March 13th and again during the early morning of March 14th. Some of the storms produced large hail...with the largest stones up to the size of golf balls being reported near Charleston in Coles County during the evening of the 13th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 13, 5:35 PM CST, 1 hour 47 minutes earlier. Its key messages:
Area Forecast Discussion...Updated Aviation National Weather Service Lincoln IL 635 PM CDT Wed Mar 13 2024 .KEY MESSAGES... - Unseasonably warm tonight and Thursday with temperatures more typical of early to mid May. - Warm front lifting into central IL tonight, increasing coverage of showers and thunderstorms, with a few strong to severe storms carrying a hail risk. - Slight risk of severe storms over central and southeast IL for Thursday afternoon and evening. All severe weather modes at play including large hail, damaging winds, and a few tornadoes. - Much cooler weather after a cold frontal passage late Saturday. Hard freeze Sunday night and Monday night may harm any tender emerging vegetation. && .DISCUSSION... Issued at 206 PM CDT Wed Mar 13 2024 Unseasonable warmth continues over central and SE IL this afternoon - 2 pm temperatures in the lower 70s. Dew points have risen into the lower 50s over west central IL where a cumulus field has recently developed, otherwise mid level clouds are more prevalent farther north/east where mid/upper 40s dew points are prevalent. Latest surface map showed 1000 mb low pressure over the OK panhandle with a warm front stretched east into southern MO. Aloft, water WV imagery and UA analysis showed a trough digging through the central Rockies and lead shortwave energy already pushing into the central Plains. Thunderstorm activity is expected to develop near the I-70 corridor this evening ahead of the northward surging warm front, aided by the convergent nose of a 40 kt 850-925 mb jet. The coverage of storms should increase overnight, while lifting north, as ascent increases ahead of a shortwave and strengthening mid level jet streak. Thermodynamic profiles favor hail with this elevated convection, potentially severe (1"+ diameter) particularly west of I-57 where SPC has expanded a marginal severe risk (level 1/5). In this area steep mid level lapse rates will contribute to 1000+ J/kg MUCAPE, while deep layer shear strengthens from around 25 kt at midnight to near 50 kt by sunrise. A few convective allowing models (CAMs) develop linear convection over northern MO after midnight, tracking east into the western CWA around sunrise. Should this become an organized convective system, it would carry an attendant severe threat including damaging wind gusts if it can become surface based. Details become somewhat murky by midday due to the previous convection, but the overall environment will be favorable for another round of severe weather along and ahead of a southeastward advancing cold front. Compared to 24 hours ago, guidance shows a faster frontal progression, possibly already bisecting the CWA from northeast to southwest near the I-55 corridor by 00z. Moderate instability and strong shear will make all severe modes in play ahead of the front. Most guidance shows the severe convection shifting southeast of our I-70 counties near or just after midnight. SPC maintains a slight risk (level 2/5) for the entire area Thursday afternoon/evening. The airmass ahead of the cold front will continue to be unseasonably warm. Tonight we are looking at lows in the mid/upper 50s, or several degrees warmer than typical highs for mid March. Thursday will be the last in this stretch of late-spring air, with highs mainly in the lower 70s. Only a slight cooldown is shown behind Thursday night's cold front (highs in the 50s to 60s Fri/Sat). However, fast northwest flow aloft will usher a much stronger cold front across the region Saturday afternoon or Saturday night. Blustery and cold weather follows for Sunday and Monday. For those with early gardening interests, a hard freeze appears likely for both Monday and Tuesday morning. While most of the extended forecast is dry, we'll need to watch a shortwave rotating around a Great Lakes upper low Sunday afternoon or night, which could produce light snow here or nearby. 25 && .AVIATION... (For the 00z TAFs through 00z Thursday Evening) Issued at 635 PM CDT Wed Mar 13 2024 A warm front lifting into the area this evening should start to develop scattered showers and thunderstorms by 03Z-05Z, with a more organized north-south oriented line of thunderstorms expected to sweep across the area around 11Z-17Z. Additional isolated to scattered thunderstorms, potentially strong to severe, are expected to develop late Thursday afternoon, although location and timing will be uncertain until much closer to storm development. MVFR cigs and vsbys will be expected with any thunderstorms, as well as widespread MVFR cigs Thursday morning from around 12Z-15Z until 18Z-20Z. Winds generally S around 10 kts overnight, becoming SSW 10-15 kts with gusts 20-25 kts by 15Z-18Z. 37 && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Lincoln IL 314 PM CDT Wed Mar 13 2024 ILZ027>031-036>038-040>044-047>054-061-142015- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Cass-Menard-Scott-Morgan-Sangamon- Christian-Macon-Moultrie-Shelby- 314 PM CDT Wed Mar 13 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...Tonight. Scattered thunderstorms are expected to move into the area during the mid to late evening hours and continue through the night. A few of the storms may be strong to severe, with large hail and damaging winds the primary hazards. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional thunderstorms are likely to move across the area Thursday morning. These may be strong to severe, with large hail and damaging winds the main concerns. Another round of storms is possible in the late afternoon and evening. Large hail, damaging wind gusts, and isolated tornadoes will all be possible. In addition, there is a risk for very large hail in excess of 2 inches along and south of I-72 and west of I-57. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this evening and overnight. Expected storm motion is toward the northeast around 30 mph. ILZ045-046-055>057-062-063-066>068-071>073-142015- Champaign-Vermilion-Douglas-Coles-Edgar-Cumberland-Clark-Effingham- Jasper-Crawford-Clay-Richland-Lawrence- 314 PM CDT Wed Mar 13 2024 This Hazardous Weather Outlook is for east central Illinois and southeast Illinois. .DAY ONE...Tonight. Scattered showers and thunderstorms are expected to move into the area during the late evening and continue through the night. While a few of the storms may contain hail and gusty winds, the threat of widespread severe weather appears low at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional thunderstorms are likely to move across the area Thursday morning. These may be strong to severe, with large hail and damaging winds the main concerns. Another round of storms is possible in the late afternoon and evening. Large hail, damaging wind gusts, and isolated tornadoes will all be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. Deubelbeiss
Special Weather Statement
National Weather Service Lincoln IL
750 PM CDT Wed Mar 13 2024
ILZ056-061-062-140115-
Coles-Shelby-Cumberland-
750 PM CDT Wed Mar 13 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN COLES...EAST
CENTRAL SHELBY AND NORTHWESTERN CUMBERLAND COUNTIES THROUGH 815 PM
CDT...
At 749 PM CDT, Doppler radar was tracking a strong thunderstorm over
Neoga, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mattoon, Neoga, Lerna, Janesville, Paradise, Trowbridge, Etna,
Trilla, and Coles County Airport.
This includes Interstate 57 between mile markers 174 and 190.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3928 8852 3936 8855 3951 8830 3932 8819
TIME...MOT...LOC 0049Z 244DEG 15KT 3935 8847
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
37The Lincoln radar (KILX), 121 km away, was scanning. The volume nearest the first event began at 01:19 UTC.
11 hail. Local standard time, as filed.
Golf ball-sized hail at Bent Tree Golf Course.
Cars were dented by the hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1163451, 1163453, 1163454, 1163455, 1163456, 1163457, 1163458, 1163459, 1163460, 1163461, 1163462.